Missouri, 2020

Tornado in Missouri, July 29, 2020

July 29, 2020 · NWS EAX · 1 event in 1 county or zone

On July 29-31, a mid level trough dug into the central part of the CONUS, and produced several rounds of moderate to heavy rain. The first day of this parade, the 29th, saw at least one confirmed brief tornado in the Smithville area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On July 29-31, a mid level trough dug into the central part of the CONUS, and produced several rounds of moderate to heavy rain. The first day of this parade, the 29th, saw at least one confirmed brief tornado in the Smithville area. There was no damage from this tornado, as it was confirmed via video, not damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 29, 11:51 AM CST, 54 minutes earlier.

Area forecast discussion, Jul 29, 11:51 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1251 PM CDT Wed Jul 29 2020

.Discussion...
Issued at 325 AM CDT WED JUL 29 2020

Key Messages:
-Off and on rain chances for the rest of the week.
-Localized flooding and river flooding is possible with these next
few rounds of rain.

...Short Term... (03Z Today through 06Z Thurs)

A quasi-stationary boundary has positioned itself just south of the
Missouri border, cutting through northern Oklahoma, northern
Arkansas, and into the Appalachians Mountains. This temporarily leaves us
on the drier and cooler side of the front with temps expected to
drop into upper 60s/lower 70s for the morning low.  Wednesday highs
will reach into the mid 80s, staying seasonably cool for the day.
Conditions will begin to change as we head into the late
morning/early afternoon as this front begins to slowly lift south as
a warm front.  With a modest moisture field still in place,
isentropic ascent north of the front will help build isolated storms
into our forecast area by mid-morning. More scattered widespread non-
severe storms are expected by the early afternoon.  The bulk of this
activity will remain in southern and central Missouri and Kansas,
gradually tapering off into the evening.

...Long Term... (06Z Thursday through weekend)

An upper level trough will move out of the Intermountain West,
deepening as is pushes southeast into the Central Plains by
Thursday.  The positioning of this trough will line us up to receive
several rounds of PVA, setting the stage for an active weather
pattern. This feature will dawdle over the Central Plains and
western Midwest, bringing in not one, but several more rounds of
rain and storms over the next few days.  Current model projections
suggest Thursday's first chance of rain will move in by the morning
hours and continue for the rest of the day.  Off and on rain chances
will continue into Friday and possibly into Saturday morning. With
little upper level and mid-level support to guide this trough out of
the region and a sufficient moisture field with PWATs projected to
sit around 2", our main concern over the next few days will be the
chance for localized flooding and potential river flooding. Models
have been consistent with printing out the highest rainfall amounts
over the southern and southwest portion of our forecast area, so
these are the areas we expected to see the most rainfall over the
next few days.

With the amount of rain and cloud coverage we are expecting, highs
will remain seasonably low for July in the lower 80s for Thursday
and Friday.  The next period of dry weather is looking to arrive by
early next week, though this is apt to change depending on how
quickly or slowly the upper level trough moves out of the area.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1250 PM CDT WED JUL 29 2020

A large band of showers with a few lightning strikes is ongoing
from NW Missouri east southeastward toward north-central Missouri
with convection beginning to fill in to the south along and just
west of the MO/KS border SSW of Kansas City, with this activity
moving to the northeast. Scattered to perhaps even widespread
showers with a few lightning strikes will continue through the
remainder of the afternoon hours before coverage begins to
diminish by this evening. Brief periods of moderate to heavy rain
lowering VSBYs will be possible this afternoon. CIGs are expected
to lower to MVFR shortly after midnight, with further
deterioration to IFR by around 9z Thursday morning. Some fog
development is also expected early Thursday morning. CIGs should
improve to MVFR by mid to late Thursday morning (with fog mixing
out, as well). Isolated showers will likely continue through
tonight and into Thursday morning, so have kept mention of VCSH
through the TAF period at all terminals. Winds currently are
generally light and out of the ESE, with winds gradually becoming
more easterly through the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Klaus
Aviation...Williams
Hazardous weather outlook, Jul 29, 4:18 AM CST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
518 AM CDT Wed Jul 29 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
518 AM CDT Wed Jul 29 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms will move into the area later this morning. Some areas
may see another couple inches of rain, but those amounts likely will
not be widely represented. Minor stream flooding will be possible,
especially the flashier streams. Widespread severe weather is not
expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Off and on thunderstorms will continue through Friday. Some areas
may see an accumulation of a couple inches, with some isolated
locations seeing higher amounts. Local streams may see some flooding
with the 2 to 3 days of moderate to heavy showers. Widespread severe weather
is not expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 68 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Clay

When
July 29, 12:45 PM CST to 12:46 PM CST
Where
Clay County, 2.08 mi S of Smithville to 1.82 mi S of Smithville
Rating
EF0
Path length
0.27 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
39.370, -94.582

A weak storm moving north exhibited some enhanced low level rotation as it crossed a east to west oriented surface boundary. Several reports came to the office about a potential brief tornado in the Smithville area. Some video evidence was submitted and it was confirmed to be a brief tornado that caused no damage to the Smithville area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyThe tornado archive for Missouri, 2020Warnings in Missouri, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912249.